Illinois, 2008

Hail in Illinois, May 25, 2008

May 25, 2008 · NWS LOT · 1 event in 1 county or zone

A single thunderstorm moved across northern Illinois during the early afternoon of May 25th, before dissipating near Lake Michigan. This storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A single thunderstorm moved across northern Illinois during the early afternoon of May 25th, before dissipating near Lake Michigan. This storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 25, 9:17 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 25, 9:17 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1017 AM CDT SUN MAY 25 2008

.DISCUSSION...
1017 AM CDT

HAVE MADE SOME MINOR ADJUSTMENTS TO POP/WX/SKY GRIDS FOR TODAY.
SCATTERED ELEVATED CONVECTION HAS BEEN DEVELOPING OVER EASTERN
IOWA/NORTHWEST ILLINOIS IN REGION OF LOW LEVEL THETA E ADVECTION.
REGIONAL PROFILERS AND MORNING SOUNDINGS REVEAL RATHER MODEST LOW
LEVEL FLOW ABOVE THE SURFACE...SO ADVECTION NOT OVERLY IMPRESSIVE.
MORNING SOUNDINGS FROM DVN/ILX BOTH SAMPLED ABOUT 500 J/KG OF
MUCAPE...WITH MUCH GREATER INSTABILITY JUST UPSTREAM WHERE DEEPER
MOISTURE WAS ALREADY IN PLACE.

WOULD EXPECT THIS CONVECTION TO DECREASE IN INTENSITY AS IT
ENCOUNTERS MORE STABLE AIRMASS OVER OUR CWA WITH ACARS SOUNDINGS
OUT OF THE CHICAGO AREA THIS MORNING INDICATING WEAK/NEARLY MOIST
ADIABATIC MID LEVEL LAPSE RATES. SOME CONVECTION CERTAINLY MAY
CONTINUE ALONG THE RATHER STOUT LOW LEVEL THETA E GRADIENT AS IT
ADVANCES EASTWARD...WITH THAT POTENTIAL DID ADD SOME CHC POPS INTO
THE GRIDS FOR EASTERN PORTIONS OF THE CWA.

IZZI

&&

.PREV DISCUSSION...
341 AM CDT

THE 850 MB WIND HAS BECOME SOUTH THIS EARLY MORNING. THIS IS
SEEN USING PROFILER PLOTS AND ACARS DATA FROM ORD AT 747 UTC. THE
TEMPERATURES ARE AROUND 14 DEGREES CELSIUS INTO NORTH CENTRAL
ILLINOIS. THE SATELLITE AND SURFACE OBSERVATIONS SHOW CLOUDS OVER
IOWA SLOWLY MOVING TOWARDS ILLINOIS AT 08 UTC. WILL LOWER THE HIGH
TEMPERATURE FORECAST ABOUT 2 OR 3 DEGREES BECAUSE OF THE FORECAST
CLOUD COVER.

WILL HOLD OFF ON THE CHANCE OF THUNDERSTORMS UNTIL TONIGHT.
THERE IS A SHORT WAVE THIS MORNING. WE EXPECT MOST OF THOSE
SHOWERS TO MOVE EAST NORTH OF THE ILLINOIS BORDER. WE WILL
FORECAST A SLIGHT CHANCE THIS AFTERNOON FOR OUR WESTERN COUNTIES
INCLUDING ROCKFORD. AFTER EXAMINING THE SATELLITE MOVEMENT OF THE
LARGE VORTEX ON THE COAST AND THE VORTEX MOVING INTO MANITOBA THE
FORCING FOR VERTICAL MOTION IS EXPECTED TO MOVE INTO NORTHERN
ILLINOIS THIS EVENING. WITH THE INCREASE IN TEMPERATURE AND
MOISTURE WE EXPECT THUNDERSTORMS AND THERE IS A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS TODAY. USING BJERKNES CIRCULATION CONCEPTS WE
EXPECT SOME INCREASE IN VERTICAL CIRCULATION AS THE 500 MB
VORTICITY MAXIMUM MOVES INTO ILLINOIS BY MONDAY MORNING.

WE WILL KEEP THUNDERSTORMS IN THE FORECAST FOR MONDAY. AGAIN
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN OUR AREA ON
MONDAY. A COLD FRONT WILL MOVE INTO ILLINOIS BY MONDAY EVENING
FROM WISCONSIN AND MINNESOTA. THIS FRONT WILL MOVE THROUGH TUESDAY
AND WE WILL HAVE COOLER WEATHER FOR WEDNESDAY

FOR THE MARINE...SMALL CRAFT ADVISORIES ARE POSSIBLE MONDAY NIGHT
INTO TUESDAY NIGHT. RIP CURRENTS ARE POSSIBLE BEGINNING MONDAY
AFTERNOON.

&&

.AVIATION...
659 AM CDT

RE: 12Z TAFORS...NORTHERN PORTION OF THE UPPER RIDGE THAT HAS
EXTENDED NORTH-NORTHEASTWARD ACROSS THE UPPER GREAT LAKES AND
INTO ONTARIO HAS STARTED TO BE FLATTENED OVERNIGHT. COMBINATION OF
UPPER LOW ON THE ND-SASKATCHEWAN BORDER SLOWLY TURNING TO THE
EAST...A SHORT WAVE ROTATING UP THE EAST SIDE OF THIS
LOW...ANOTHER SHORT WAVE PUSHING INTO RIDGE OVER THE MID MS VALLEY
AND STRONG SHORT WAVE DROPPING SOUTH TOWARD NORTHERN SASKATCHEWAN
AND MANITOBA ARE ALL LEADING TO HEIGHT FALLS OVER CENTRAL CANADA
SOUTHWARD ACROSS THE UPPER MIDWEST. AS A RESULT THE OF THE
FLATTENING OF THE RIDGE LOW LEVEL FEATURES HAVE BEGUN TO MOVE
MORE ZONALLY TO THE EAST OF THE ROCKIES.

CENTER OF SURFACE ANTICYCLONE CONTINUED TO SETTLE SOUTH-SOUTHEAST
FROM THE CENTRAL GREAT LAKES TOWARD THE UPPER OH VALLEY OVERNIGHT
AND WILL NOW TURN EAST-SOUTHEAST AND MOVE OFF THE VA-NC COAST BY
EVENING. MEANWHILE THE SURFACE LOW HAS DRIFTED EAST INTO ND AND IS
EXPECTED TO CONTINUE ON THIS TRACK TO FAR NORTHERN MN BY 00Z AND
OUT OVER LAKE SUPERIOR DURING THE EVENING AS THE UPPER LOW OPENS
AND BEGINS TO PHASE WITH A SHORT WAVE TROUGH ROTATING ACROSS
NORTHERN AND WESTERN ONTARIO.

BETWEEN THE DEPARTING HIGH AND THE APPROACHING LOW THE LOW LEVEL FLOW
ACROSS THE REGION VEERS TO THE SOUTH AND STRENGTHENS BY LATE
MORNING...VEERING A BIT MORE TO THE SOUTH-SOUTHWEST AS THE LOW
TRACKS INTO MN THIS AFTERNOON. WINDS IN MIXED LAYER TO INCREASE TO
20 KTS BY 18Z AND TO 30 KTS BY 00Z SO EXPECT SOME GUSTINESS LATE
MORNING TO EARLY EVENING.

TSRA IN NORTHEAST WI WHERE NOSE OF STRONG LOW LEVEL JET IS
FOCUSING LOW LEVEL WARM AIR ADVECTION UNDER THE EDGE OF THE COLD
POOL ALOFT ASSOCIATED WITH THE UPPER LOW. A SHORT WAVE TROUGH
ROTATING NORTHEASTWARD AROUND THE UPPER LOW PROVIDING DEEP UVV. A
FEW SHRA/TSRA TRYING TO GET GOING AS A SHORT WAVE TROUGH
APPROACHES THE MID MS VALLEY BUT APPEARS MAIN CONCENTRATION OF
CONVECTIVE ACTIVITY WILL PUSH EAST FROM NORTHEAST MO AND INTO
CENTRAL IL AS MODELS NOT INDICATING ANY GOOD FORCING INTO NORTHERN
IL TODAY AND IN FACT 06Z GFS RUN SHOWING WHOLESALE SUBSIDENCE
ACROSS THE TERMINALS THROUGH THE DAY.

DO NOT SEE A SIGNIFICANT THREAT OF TSRA UNTIL LATE EVENING AND
MORE LIKELY OVERNIGHT AS LOW LEVELS WARM AND MID LEVELS COOL
RESULTING IN LARGE POSITIVE AREA IN FORECAST SOUNDINGS AHEAD OF
THE COLD FRONT APPROACHING FROM THE NORTHWEST.

WIDESPREAD STRATUS/STRATOCU TO THE SOUTHWEST THROUGH WEST WHERE
DEW POINTS RANGE FROM UPPER 50S TO LOWER 70S. THIS MOIST LOW LEVEL
AIR TO SPREAD ACROSS THE TERMINALS DURING THE AFTERNOON BUT HAVE
KEPT CEILINGS VFR TIL OVERNIGHT WHEN DEW POINTS PROGGED TO REACH
INTO THE 60S.

TRS

&&

.MARINE...
315 AM CDT

HIGH PRESSURE CENTERED OVER LAKE SAINT CLAIRE MOVES SOUTHEAST
ACROSS THE UPPER OHIO VALLEY AND TO THE VA AND NC COAST BY EARLY
EVENING. MEANWHILE LOW PRESSURE WILL BE MOVING EAST FROM ND INTO
FAR NORTHERN MN THIS AFTERNOON...AND CONTINUING EAST ACROSS LAKE
SUPERIOR TONIGHT WITH A COLD FRONT DROPPING SOUTHEASTWARD ACROSS
THE UPPER MIDWEST. AS THE LOW MOVES TO SOUTHERN QUEBEC ON MONDAY
THE COLD FRONT WILL SLIDE DOWN LAKE MICHIGAN. A REINFORCING SHOT
OF VERY COOL AIR SPREADS ACROSS THE NORTHERN LAKES MONDAY NIGHT
AND TUESDAY WHILE A LARGE AREA OF HIGH PRESSURE BUILDS FROM THE
CANADIAN PRAIRIE PROVIDENCES INTO THE NORTHERN PLAINS...UPPER
MIDWEST AND WESTERN GREAT LAKES. WITH THE SURFACE BOUNDARY SLOWED
UP AS IT APPROACHES THE OH VALLEY MONDAY NIGHT WITH FRONTAL WAVES
RIPPLING ALONG IT THE GRADIENT TIGHTENS OVER THE SOUTHERN LAKES
INTO THE MID MS VALLEY. WHILE FLOW OVER LAKE MI WILL BE FROM THE
NORTH AND NORTHEAST IN THE LOW LEVELS AS THE ANTICYCLONE
APPROACHES...THE FLOW WILL INITIALLY BE BACKED TO THE NORTHWEST
WITH HEIGHT. BY THE TIME A DEEP MORE UNIDIRECTIONAL FLOW SPREADS
ACROSS THE LAKE LATE TUESDAY THE GRADIENT WILL BE RELAXING AS THE
FRONT MOVES SOUTH OF THE OH VALLEY AND THE SURFACE RIDGE AXIS
MOVES ACROSS THE NORTHERN LAKES. THIS SCENARIO IS EXPECTED TO KEEP
WINDS FOLLOWING THE FROPA TO BELOW GALE FORCE MONDAY NIGHT AND
TUESDAY.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, May 25, 8:52 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
952 AM CDT SUN MAY 25 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
261500-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
952 AM CDT SUN MAY 25 2008 /1052 AM EDT SUN MAY 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST STORMS MAY PRODUCE:
    HAIL UP TO THE SIZE OF NICKELS.
    WIND GUSTS OVER 40 MPH.
    HEAVY DOWNPOURS.
    FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL ILLINOIS
  THIS MORNING...AND POSSIBLY MAKE IT INTO NORTHEASTERN ILLINOIS
  BY EARLY THIS AFTERNOON.

  ADDITIONAL THUNDERSTORMS COULD AFFECT THE AREA AFTER MIDNIGHT.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL ILLINOIS
  LATE THIS MORNING. CURRENT INDICATIONS ARE THAT THESE
  THUNDERSTORMS WILL BE IN A WEAKENING PHASE...AND WITH
  THUNDERSTORM CHANCES DECREASING AS THE PRECIPITATION APPROACHES
  NORTHEASTERN ILLINOIS THIS AFTERNOON. WHILE THUNDERSTORMS WILL
  LIKELY BE WEAKENING...THERE IS A SMALL CHANCE THAT THE STRONGEST
  STORM COULD PRODUCE SOME HAIL OVER NORTH CENTRAL ILLINOIS PRIOR
  TO NOON.

  ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP OVER MINNESOTA
  AND IOWA THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY EVOLVE
  INTO ONE OR TWO CLUSTERS...ONE OF WHICH COULD MOVE INTO THE
  OUTLOOK AREA AFTER MIDNIGHT TONIGHT. THESE THUNDERSTORMS TOO
  WILL LIKELY BE IN A WEAKEN PHASE AS THEY APPROACH...THOUGH THERE
  DOES STILL APPEAR TO BE SOME SMALL THREAT FOR THE STRONGEST
  STORMS TO PRODUCE SOME HAIL OR GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS COULD BE ONGOING OVER PORTIONS OF THE OUTLOOK AREA
MONDAY MORNING...WITH ADDITIONAL THUNDERSTORMS POSSIBLE MONDAY
AFTERNOON AND MONDAY NIGHT. THERE IS SOME POTENTIAL FOR SEVERE
THUNDERSTORMS MONDAY AFTERNOON AND EVENING.

THERE IS AN INCREASED RISK FOR RIP CURRENTS BEGINNING LATE MONDAY
AFTERNOON FOR BOTH ILLINOIS AND INDIANA SHORES OF LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY ABREAST OF THE WEATHER SITUATION OVER THE
NEXT 24 TO 36 HOURS FOR THE POSSIBILITY OF ACTIVATION.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-261500-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
952 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH THUNDERSTORMS BECOMING LIKELY LATE TONIGHT. THE
STRONGEST STORMS COULD PRODUCE HAIL AS WELL AS WIND GUSTS OVER 35
KNOTS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE LIKELY MONDAY...THE STRONGEST STORMS COULD
PRODUCE HAIL AS WELL AS WIND GUSTS OVER 35 KNOTS LATE TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT MONDAY NIGHT THROUGH TUESDAY NIGHT. THIS IS FOR BOTH
THE ILLINOIS AND INDIANA NEARSHORES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-261500-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
952 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

FOR TONIGHT...THUNDERSTORMS ARE LIKELY FOR THE SOUTH HALF OF LAKE
MICHIGAN AND A CHANCE OF THUNDERSTORMS FOR THE NORTH HALF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOR MONDAY...THUNDERSTORMS ARE LIKELY FOR THE SOUTH HALF OF LAKE
MICHIGAN AND A CHANCE OF THUNDERSTORMS FOR THE NORTH HALF.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The Chicago radar (KLOT), 80 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
May 25, 11:19 AM CST to 11:21 AM CST
Where
Lee County, 1.8 mi NNW of Paw Paw Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.745, -89.031

Quarter size hail was reported one mile south of Highway 30 and one mile west of Interstate 39.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94944.